Falls: managing the ups and downs of MS Medication
Medication can increase the risk of falls for a number of reasons.
The side effects of many medications can include drowsiness and dizziness. Tranquillisers, sedatives and medication for blood pressure or heart conditions can all cause these side effects. Several of the medications used for MS symptoms can also be associated with drowsiness and dizziness. Baclofen and tizanidine, which are used to treat spasms and stiffness can have this effect, as can amitriptyline, imipramine and pregabalin, which are used for pain relief.
Even if a drug does not have this effect on its own, the combination of several medications may cause problems. The more medications someone takes, the higher the chance of interactions occurring. This applies to all types of treatments - prescription, over the counter, alternative and illicit - regardless of whether they are being used to treat MS or other conditions.
Each drug may be necessary to maintain good health and so it is important that the doctor is aware of all medication that someone is taking. The doctor should be informed of any problems with side effects or taking medications as directed. Treatment should not be stopped suddenly without professional advice.
What to do:
- If you are currently taking more than four prescribed medications, ask your GP, pharmacist or nurse to review your medication with each change to identify potential risks and possible solutions
- When you visit the GP, take a list of all medications you are taking, not just for MS
- If your balance has been affected, mention this when your doctor is prescribing drugs so that side effects can be taken into account
- Be aware of the effect of alcohol on your medication (prescribed or otherwise) - even a small amount may cause dizziness and loss of balance
- Be aware that some relaxation techniques, such as a massage, can also make balance worse for a time
- Sometimes the time of day when a drug is taken can avoid problems. For example, if a drug has a sedating effect, it may be more appropriate to take this at bedtime or before a period of relaxation
"The tablets I took for my symptoms were making me very weary in the afternoons. My nurse suggested I take them in the evening before bedtime and this has solved much of the problem"